very very bad day
- 0Jul 6, '13 by nursenursernI am a new nurse, within my first year, on a cardiac progressive care unit. I've received lots of great feedback so far and have really enjoyed my floor/pts/coworker etc until the other day. I had a pt come up from the ER that originally came in with vomiting, elevated bp, and positive troponins. He was admitted to our floor for acute MI. As he gets to the floor the doc tells me to give him phenergan and iv betablocker. The BP starts coming on down and I ended up having to give him phenergan twice. He also had phenergan once in the ER. Within a couple hours of the third dose he was becoming less arousable but still pushed with his arms when we drew blood and changed his gown. Upon being asked the family states he can easily get like this with medications. Fast forward to shift change. I had not been in the pts room for 45 minutes and we go in and he is not responding to any painful stimuli. We got a CT ordered and the pt had a hemorrhagic stroke with a left shift. I literally can not stop thinking about how I did not pick up on it. Its really making me rethink my ability to be a good nurse. My management has been encouraging but it still hasn't help. Has anyone had similar experiences?
- 1,526 Visits
- 12Jul 6, '13 by Esme12 Senior Moderator((HUGS)) We don't have crystal balls....we try but we don't ......sometimes this stuff just happens. We as meager humans don't have the final say about patients outcomes....we are just facilitators my personal belief is that some else has the strings.
I remember when TPA was new.....we had this patient that was borderline age to give the drug....this was an active healthy guy....no HTN, no Diabetes....and he was going to die if we didn't give TPA....we gave it with a well respected BRILLIANT Cardiologist at the bedside. Thye IV nitro \was sky high because of pain.....then the TPA worked. The patient C/0 a headache...the cardiologist came in evaluated...... afraid of the worst case scenario.....the patient was fine...I went to get the ty #3....I was gone maybe a minute...when I walked into the room it was clear the patient has a massive CVA....he died from a massive head bleed.
I still remember his name....sigh
These thing stick with you ....learn form them. Maybe there is a subtle something that the next time will ring an alarm bell in your head....it will make you a better nurse. One thing that caught my attention....less arousable but still pushed with his arms when we drew blood and changed his gown.
You didn't cause the head bleed and you couldn't have changed the outcome. There is some evidence that an elevated tropinin is present with ICB/SAH and can be a prognostic indicator of head bleeds....http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3212425/. It wasn't your fault...but you will never forget this........((HUGS))
Hindsight is always clearly 20/20......give yourself one night to be angry, hurt, cry, indulge in adult beverages...have a bubble bath...then get right back in the we need caring nurses like you.
BIG HUGS!!!!Last edit by Esme12 on Jul 6, '13
- 3Jul 6, '13 by prep8611Honestly doctor should have scanned him when he became lethargic. Vomiting and positive troponins from catecholamine release are easy indicators of hemorrhagic bleed but were more likely to be the AMI. Dont beat yourself up, you did nothing wrong. Life happens sometimes and you didnt make a mistake or anything.
- 0Jul 6, '13 by rntraveler2012Sometimes we offer overwhelmed just with caseload and its easier to miss things......we can only do what we can in a normal crazy day and as nurses we are always trying to do a little bit more than that! There are days when I have 8 or 9 pts and I can't even see each one in every hour! Very stressful!
- 1Jul 7, '13 by ktlizThat just plain stinks. I'm sorry you are going through this right now. I would be beating myself up too, but really you didn't do anything wrong. Bad things happen and we can't save them all. We do our very best and know that sometimes, even our best isn't good enough. That is the burden of being in healthcare. Learn what you can from this experience, and focus on the (many more) positive outcomes that you are involved in!
- 1Jul 7, '13 by nrsang97Esme12 you are right about the elevated troponins with brain bleed. I have seen it many times working in the neuro ICU. Tropi can be elevated for so many other reasons.
OP I am so sorry you are going through this. You didn't do anything wrong. Things happen out of our control.
- 2Jul 7, '13 by BSNbeDONENo matter when a patient has a condition change or dies, the nurse on duty is going to feel horrible and do a lot of second-guessing. I told this lady that I would take good care of her husband before she went home. I went in to say hello and asked how he was doing. He said "fine". As I got closer to the bed, I said, "no, I don't think you are". I couldn't put my finger on it but since I had him the night before, he just didn't 'look' right. So, I called the RRT (rapid response team) and they came right away. He was still talking when they got there, answering their questions. In the process, he crashed, was coded, and died. I thought I was gonna die right along with him. The charge nurse contacted the family during all of this. Afterwards, I mustered the guts to go face his wife. I looked her straight in the eyes, readying myself for whatever she was going to say, because I didn't keep my promise to her. My mouth opened but nothing came out. Her words were, "baby, it's alright. He was ready to go but he didn't want to go in front of me." Did that make me feel any better? As a person yes; as a nurse, absolutely not. That was 6 years ago, 21 years into my nursing career.
OP, as horrible as you feel, I'm afraid you will have that feeling again in your career. The only thing any of us can do is our best and pray that today is not the day.